I still feel like a zombie. My memory is mostly intact, but anything important (like when to throw another pill in the pillbox) has to be written down); words are there, but not always willing to exit my mouth. I'm focusing better. I think I"m on 25 mg twice a day.
I'd been increased to Tegretol 400mg twice a day just a month ago, so I yanked one of the morning ones (200mg) out of there, since the goal is to get rid of those, and I haven't been on that dose that long....I have therapeutic levels on 400 mg at hs). If I get into trouble, I'll put it back in....
Some hospital consult neuro who saw me once, and declared me "refractory seizures" upped the Teg and Neurontin-- never saw him again (and didn't want to). I'm going to bump that down too, and ask the neuro to give me an rx for 400 mg instead of 600mg (was only taking one 600 mg at bedtime, not twice a day), to get down as much as possible. I was given that for the autonomic disorder anyway, not seizures. I'll probably have to increase the inderal, which is fine (did better with the headaches with that up to 40mg twice a day, not 20). I'd like to get off as many pills as I can- to help my Coumadin/INR levels get evened out, and also have fewer pills to choke down. It's something like 25 on a day when nothing goes wrong.
But, the Topamax fog continues. I've got until Friday before I have to add another one at night, then another week after that to add the 4th one, so I'll be on 50 mg twice a day- a puny dose, which I know is just the beginning.
The appetite stuff has started somewhat. But I don't care !!! That's a side effect that's not so bad- nothing is bugging me ! I see the neuro the first week in October....
La la la...... hum dee dum....yodel ay hee hoo.....
Last edited by neurowreck; 09-02-2007 at 12:51 PM.
Before you increased it, how did the END of the first week finish going (for symptoms)? Had the Topa become stable with your system? If so, how many days did it take for it to "level out" before you started to feel normal again?
You see what I am getting at. No need to reply unless you wish to share. Topamax will be a repeating cycle when increasing weekly. :/ If you level out after x# of days expect it to be the same when adding the second 25mg pill until you level out again.
Sorry to hear this is being a struggle for you. Just make sure if it gets to bothering you to call the Neuro if it "gets to that point". Thats the stage thats hard to nail down when defining a definate stage... but most patients (epileptics in this case) KNOW what that stage is when they should call. It is such a wide grey line depending on the area of problem.
I continued to be tired, but the visual stuff had leveled off (focusing), so mostly just tired and foggy. Otherwise, nothing dreadful. I sped up the first week by 2 days, since I'd postponed the first dose by 2 days to get through my dad's surprise 75th birthday party without being on a new med (surprise party- didn't want to BE the surprise). But felt ok enough to go ahead and add the morning dose. Now I've got it written on the calendar for additions on Fridays until I've reached the max dose on the bottle. I know it's going to be a ratty adjustment time, but I'll be glad to get it over with, even if it's going to take a couple of months. Same with tapering the Tegretol....I do ok until I get to 400 mg/day, then I have to slow that down. The Neurontin isn't that big of a deal, since it's not for the seizures- I'll probably still have to stay on some of it for the dysautonomia, but increase the Inderal, which works better for that anyway- had to decrease it due to hypotension from all of the other meds.
Sorry to hear that you are having such a tough time with
the Topamax.I have never been on it.I hope things get better
Wow!!Your Dad is 75,that is great, he must be pretty healthy
to have made it to his 75th,hope he makes it to his 100th.My Dad
is 63,and is pretty healthy,I hope we can throw him a 75th b-day
Things are going better- have the final (for this round) increase of 25 mg this coming Friday- then after a week on 50mg twice a day, I start decreasing the Tegretol..... I still get tired after adding a Topa, but after a few days, it's not as bad, and I'm thnking once I get to maintenance dose, it will level off with the fatigue.
Ahh, the infamous Topamax brain fog. I rememeber that. I think. Wait...do I remember? Just kidding! Hang in there, things should start to smooth out for you soon. My sister recently started taking it for migraines and she had it kind of rough until she reached her therapeutic level, which, for migainers is around 25 or 50mgs. She was fatigued and had blurry vision and major brain fog. I told her I experienced all of the above, just like you are, but it does dissipate.
What truly helps with the symptoms and is very crucial is hydrate, hydrate hydrate! Drink lots of water...LOTS of water. I'm up to 400 mgs of Topa. and I've been taking it for a year and a half now. It's a good add-on drug.
Hang in there!
I have adult-onset epilepsy. I am here to answer any questions, offer hugs or whatever you need to the best of my disability.
I have been there and I know how awful it is. My doctor put me on Exelon (what they give people w/ Alzeheimer's) to counteract the cognitive/memory issues I was having from the Topamax. This just goes to show how adamant she was about NOT switching meds (some doctors are like that....fortunately, my current neurologist is different). I lost my job shortly after going on topamax (related? I think so). I would sit in job interviews and when asked a question would start to answer it and then suddenly forget what I was asked and space out. What was it you asked me? Sorry. I apologized SO much while on Topamax. Of course, I didn't get a job, just struggled incessantly. I certainly wouldn't have hired me. I was so brain dead. It was such a frustrating and emotionally debilitating experience, I have to say that even though my seizures were controlled the entire time I was on topamax, it STILL wasn't worth it considering the other problems the drug created.
I'm off Topamax now and I can't tell you how great it feels to have a brain again. I started getting it back as I was weaning off the max (at 25mg every five days). I'd say, the fog started to lift when I hit 100 mg a day which is 2/5 my initial dose.
I had the last increase with the Topa (before seeing the neuro again), so am on 50 mg twice a day, and this increase has been the worst. I"ve been soooooo tired, and the appetite loss is really hitting with a vengence now. The first three weeks, it wasn't a problem, and in fact, I was actually eating fairly well, for me. Now, it's been several weeks since I've eaten more than one actual meal spread out over the whole day, and this last week, I've been lucky to get in a couple of 1/2 'snacks' (ie - one piece of string cheese, or 2-3 crackers- not both at the same time or on the same day). I'm doing fair with hydration, and need to do better if I'd wake UP !!
Today is the first day on the computer in about 5 days ??? I"ve got an appt with my regular doc and the neuro next week so will probably get increased Topa (have been able to decrease the Tegretol considerably without any problems, since I"m doing it slowly), and also need to talk to the internal med guy (regular doc) about ordering some sort of non-'milk' based supplements- I know there are 'juice' kinds out there, and I think I'd do better with those. It doesn't matter if the commercial ones are lactose free- I just don't do well with the milky stuff.... at least it's worth a shot.... I know Medicare covers a portion of those if the doc orders them, and I'd pay the rest- it beats going on like this.
Last edited by neurowreck; 09-22-2007 at 08:59 AM.
The milk type is what my doc recomended. didn't like it either.
Here is another tip. Buy easy to prep foods. Such as 5-10 minute boil stuffed pasta's (fresh dairy section of the store); microwave dinner's. Things along those lines. It makes the prep a lot less and you'll have a meal in front of you that (I found) you will often finish.
I also noted when out in restraunts the seafood smell, mainly shrimp, would trigger the desire to eat.
I read your post and felt compelled to respond as I just went through the exact same thing. I did try the nutrition supplements at my doctor's insistance. Some were better than others, you will just have to try them and decide for yourself. I was able to eat babyfood to get some nutrition in. I too, was (barely) only able to eat one meal a day. Drink, drink, drink - that's the best advice I can give. Soda suddenly tasted vile to me. Also, soup goes down nice and easily. Oh, one more thing...I suddenly was unable to tolerate milk and needed to take Lactate everytime I had a milk product. I still have to take it. I still can't digest cheese, it's way too heavy for me. I am now finally up to two meals a day and the weight loss is still continuing. I find the smell of food still repulsive to me, which is so odd, as I used to love to eat. This is a good thing, as I still need to lose more weight.
It sounds like you're on top of all of this and it's good that you're keeping your dr. well informed early on. Please take care of yourself.
Last edited by life_is_good; 09-22-2007 at 04:32 PM.